August 23 2014 Latest news:
Thursday, February 27, 2014
A coroner joined police this week in warning against the dangers of ‘legal highs’ following the death of popular businessman Aaron Wisbey.
Mr Wisbey’s body was discovered in his office in Lynn Road, Chettisham, in October last year after his wife reported to police that he had failed to return home from work.
Police discovered a bottle of the ‘popper’ Jungle Juice, which produces a head rush, next to the body. They also recovered a packet of the sedative drug etizolam and a sachet of powder.
A post-mortem examination carried out on father-of-two Mr Wisbey, 39, of Lumley Close, Ely, later discovered that he had taken the psychedelic drug 5-MeO-DALT – a legal high that can be bought over the internet producing an instant euphoric effect.
The drug is unlicensed and so new on the scene that Dr Martin Goddard, of Addenbrooke’s Hospital, who carried out the post-mortem, confessed that “little was known about it or at what level it could be fatal”.
He added: “We do know that similar drugs to this can be fatal and cause people to have strokes and they can also cause arrhythmia in the heart.
“This drug has contributed to Mr Wisbey’s death, but because we don’t know enough about it, I can’t fairly say how it contributed to his death.”
At an inquest held into Mr Wisbey’s death last Wednesday, William Morris, coroner for North and East Cambridgeshire, said: “This is a very sad case which once again highlights the dangers of legal highs, although it is not clear to what extent the drug or drugs contributed to Aaron Wisbey’s death.
“He died as a direct – albeit unintended – consequence of his own actions.”
Det Insp Alan Page said: “Although they are called legal highs, it does not mean they are safe.
“They are often not classed as controlled drugs because those who produce them alter the chemical content to stay ahead of the classifications.
“We would urge people not to take legal highs. You simply do not know what is in them and what it could do to you.”
Mr Morris recorded a verdict of accidental death with the cause of death given as asphyxiation with 5-MeO-DALT a contributing factor.